Virginia, 2018

Flooding in Virginia, February 11, 2018

February 11, 2018 · NWS LWX · 5 events in 4 counties and zones

Heavy precipitation developed along a stalled front during the overnight hours of February 10th into February 11th, causing flooding mainly in Central Virginia and the Virginia Piedmont region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Heavy precipitation developed along a stalled front during the overnight hours of February 10th into February 11th, causing flooding mainly in Central Virginia and the Virginia Piedmont region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 11, 4:07 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 11, 4:07 AM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
407 AM EST Sun Feb 11 2018

.SYNOPSIS...
Low pressure will track along a slow moving front today, with
the front gradually moving south of the area by Monday. High
pressure will cross north of the area Tuesday. A warm front will
cross the region during midweek, followed by a cold front late
in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface front has edged down into the northwestern parts of the
CWA where temperatures are in the upper 30s. To the southeast,
it remains in the 50s, with 60s in southeast Virginia. So far,
the heavy rain has been on the warm side of the boundary, a
little farther southeast than many models have been suggesting.
The boundary is supposed to edge northwest as low pressure
tracks along it, and the corridor of heavier rain may shift with
it. However, it's still possible models are a bit too far
northwest with the highest QPF axis. Visibility will also be
reduced through this morning, with some patches of dense fog.

A strong low level jet ahead of the approaching surface wave
will continue to provide support for heavier rain elements
through the morning. The highest rainfall amounts so far are now
nearing 2 inches, and another inch is certainly possible. If
the incoming heavy rain elements affect the same areas, minor
flooding could result, and the Flood Watch remains in effect
through this evening.

As the low lifts northeast early this afternoon, there may be
some subsidence in its wake, allowing rain to become more
intermittent. Where the front ultimately ends up, it may be
drizzly to the north, with drier conditions to the south. There
will also likely be a sharp temperature gradient ranging from
the 40s northwest of the front to near 70 to the southeast. Have
let climatology lead the way. Some weak instability will likely
develop in the warm sector and have thus added a slight chance
of thunder to the forecast. Southerly winds will also become
gusty south of the front.

The upper level pattern will give the front a nudge to the
southeast tonight. With the weak instability still in place, a
convective fine line may develop along the I-95 corridor as the
front pushes southeast. Winds may gust 20-30 mph with the
frontal passage, possibly higher if the convection is organized.
This will bring an end to precipitation in most of the area,
although another wave could cause showers to linger in far
southern MD. An upper level front and jet streak may cause a mix
of precipitation along the Allegheny Front as temperatures
cool.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
There's not particularly high confidence in the remainder of
the short term forecast as guidance still differs on the
position of the front to our south and the impact of any
disturbances crossing the area. On the whole, the trend has been
drier for the first half of the week, although some light
precipitation can't be ruled out at times. High pressure will
build to the north by Tuesday, resulting in a cold air damming
wedge. Sometime Tuesday into Tuesday night would be the best
opportunity for some light overrunning precipitation, but there
isn't a clear cut source of lift. Of course if this did occur,
some mixed precipitation could occur in mainly western portions
of the CWA.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
High pressure will slide east off the coast on Wednesday, with a
southerly flow returning. This will allow the front stalled to
our south to push back north, though it may be ill-defined by
the time it returns to the area. Expect temperatures to rise
back above normal, with 50s common. An isolated shower or some
drizzle could accompany the frontal passage, but overall
Wednesday looks relatively dry.

On Wednesday night, many models are depicting a weak upper level
disturbance crossing the area. With a comparatively milder and
more moist environment in place, this could result in some
showers during the night, potentially stretching into Thursday
morning.

Warmest day of the week looks like Thursday, as southwesterly
flow reaches peak strength just ahead of another cold front
approaching from the northwest. Highs should top the 60s in most
of the region. A few showers can't be ruled out given increasing
forcing aloft, but overall it looks relatively dry.

Guidance is not in good agreement regarding Friday, with the GFS
plowing the front through the region before dawn thanks to a
much faster wave of low pressure moving northeast along it,
while the EC holds it up til afternoon due to the much slower
low pressure wave. If the slower EC solution is correct, Thurday
night would be drier and Friday would be rainier and much
milder, while the GFS solution depicts a wetter Thursday night
and drier Friday with cooler temperatures overall. Have half-
stepped for the time being.

Most guidance has the cold front down close to the Gulf coast by
Saturday, placing us solidly in the cooler air mass. Highs
should be close to normal. The GFS has high pressure building
back across the region on Saturday, which would also mean a dry
day. However, the EC keeps the front close enough so that
another wave riding east along the it could cause the chance of
precip to linger. Given the cooler air mass, if this were to
occur a little wintry weather wouldn't be out of the question.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
A mix of LIFR/IFR conditions persists across the area this
morning with areas of moderate to heavy rain. There's also a
stalled front draped across the area, which will be critical to
whether any improvement occurs later this morning into the
afternoon after a wave of low pressure lifts to the north. South
of the front, southerly winds may increase to 15-20 kt at
times. Showers can't be ruled out at times though this
afternoon. The front will push back to the southeast tonight.
There may be a thin line of showers (perhaps a rumble of
thunder) that develops that could bring gusty winds. Otherwise,
northerly gradient winds behind the front could gust 20-25 kt
into early Monday morning.

Drier weather and VFR conditions will return for Monday and
Monday night. Tuesday will most likely be dry too, but clouds
could lower late in the day and at night as flow becomes
onshore.

Sub-VFR conditions possible due to low cigs early Wednesday
while a warm front passes. Additional sub-VFR conditions
possible Wednesday night and early Thursday as a passing
disturbance could bring some showers.

&&

.MARINE...
Stronger southerly winds remain just south of southern Maryland
at the moment, but are expected to lift northward through the
morning hours. Saw enough evidence in stronger winds that I
expanded the SCA to all waters by noon, although there is some
chance they don't materialize if a front does not lift north.
There may be a lull this evening, then winds will shift to the
north and increase as the front moves back south tonight. A line
of showers and thunderstorms may also bring locally higher
winds. The winds will gradually subside later Monday into
Tuesday as high pressure builds north of the region. Small
chance SCA lingers into Monday night on the Bay, but looks
increasingly unlikely with time into Tuesday.

Southerly channelling is likely to develop as a warm front
crosses the area Wednesday, with a risk of small craft advisory
conditions. As southwest flow increases on Thursday ahead of
the next cold front, advisories will again be possible.

&&

.HYDROLOGY...
Multiple rounds of heavy rain could lead to localized rain
amounts up to 3 inches. Rain totals around 2 inches so far
maintain confidence in these high end values. Such amounts could
lead to minor flooding issues in susceptible areas despite
recent dry weather. Current guidance indicates the highest
rainfall amounts may be over the Baltimore-Washington metro
area. Recent flash flood guidance shows 1-1.5 inches of rain in
6 hours could bring streams to bankfull, and these additional
amounts remain possible through this morning.

The higher rainfall forecasts also having an impact on river
forecasts as well. Experimental HEFS guidance in the 25-75%
confidence band suggests a few sites may reach minor flood,
mainly sensitive sites in the Potomac basin. In light of this
and a new deterministic stage forecast, a River Flood Watch for
Martinsburg (aforementioned probability contour exceeds minor by
2 ft and deterministic forecast within a half foot of flood)
and Dawsonville (quick responding basin with a new deterministic
forecast within a quarter foot of flood) remains in effect.
There are other sites with a deterministic forecast above
caution and/or have the highest probability band reaching minor.
Yet, when factoring in all considerations, confidence not
sufficient for any action at this time.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch through this evening for DCZ001.
MD...Flood Watch through this evening for MDZ004>006-011-013-014-
     016-503>508.
VA...Flood Watch through this evening for VAZ025>031-036>040-
     050>055-501>508.
WV...Flood Watch through this evening for WVZ053-055-505-506.
MARINE...Small Craft Advisory until noon EST Monday for ANZ532-536-540.
     Small Craft Advisory from noon today to noon EST Monday for
     ANZ530-531-535-538-539.
     Small Craft Advisory until 6 PM EST Monday for ANZ533-534-537-
     541>543.

&&

SYNOPSIS...RCM
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...RCM
AVIATION...ADS/RCM
MARINE...ADS/RCM
HYDROLOGY...ADS
Hazardous weather outlook, Feb 11, 5:22 AM EST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
522 AM EST Sun Feb 11 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-121030-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
522 AM EST Sun Feb 11 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Flood Watch is in effect for the District of Columbia and
portions of Maryland and Virginia through this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather via standard
operating procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-121030-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
522 AM EST Sun Feb 11 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Flood Watch is in effect for portions of central Maryland,
central and northern Virginia, and eastern West Virginia through
this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A slight risk of a winter storm exists Tuesday and Tuesday night
west of the Blue Ridge and Catoctin Mountains in northwestern
Virginia, western Maryland and eastern West Virginia. If the
threat materializes, travel disruptions are possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather via standard
operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Albemarle

When
February 11, 5:37 AM EST to 9:47 AM EST
Where
Albemarle County, 0.44 mi NW of Campbell to 0.42 mi WNW of Campbell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.034, -78.306

Heavy rain caused Route 600 to flood and be closed near Mechunk Creek.

Flood, Prince William

When
February 11, 6:21 AM EST to 11:01 AM EST
Where
Prince William County, 0.37 mi WNW of Woodbridge to 0.4 mi WNW of Woodbridge
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.652, -77.256

A portion of US Route 1 and Marys Way near Woodbridge was flooded and closed.

Flood, Nelson

When
February 11, 6:30 AM EST to 12:50 PM EST
Where
Nelson County, 0.41 mi WNW of Gladstone to 0.36 mi SSE of Gladstone
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.551, -78.877

Portions of Union School Road and Gladstone Road were reported flooded and impassible.

Flood, Albemarle

When
February 11, 8:05 AM EST to 10:00 AM EST
Where
Albemarle County, 1.29 mi WSW of Scottsville to 1.18 mi WSW of Scottsville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.792, -78.522

James River Road bridge flooded and closed.

Flood, Stafford

When
February 11, 9:56 AM EST to 12:00 PM EST
Where
Stafford County, 1.29 mi ENE of Falmouth to 1.2 mi ENE of Falmouth
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.330, -77.450

Heavy rain caused flooding of Harrell Road near Falmouth. The road was closed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737005, 737006, 737009, 737010, 737011.